Hail, Polk
- When
- June 7, 4:55 PM CST
- Where
- Polk County, 2.7 mi WSW of Girard
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.710, -96.730
Report relayed via spotter network.
Severe thunderstorms developed in the area during the late afternoon on June 7th then persisted into the evening and through the entirety of the overnight hours. The event ended just after sunrise.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe thunderstorms developed in the area during the late afternoon on June 7th then persisted into the evening and through the entirety of the overnight hours. The event ended just after sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 1:59 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 259 PM CDT Mon Jun 7 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 259 PM CDT Mon Jun 7 2021 Fire weather and severe weather are the main forecast challenges. The warm front continues to lift back northward across South Dakota late this afternoon. Temperatures have risen back to around 90 along the ND/SD border, but dewpoints are still only around 50. However, the 60 dewpoints are poised back by Watertown SD now, extending over toward Pierre. So the front is slow, but it is still moving northward. With the dry air in place, afternoon humidity levels have varied from the teens to the 20s. Southeast winds have picked up to 15 to 25 mph, but really only across southeast ND. So with these two parameters, near critical fire weather conditions will continue into the early evening. The latest high resolution model guidance continues to show storms developing over north central SD/south central ND in the 7 to 10 pm range. Therefore, the activity may become elevated during the mid to late evening, north of the surface warm front. This would favor the Fargo to Bemidji corridor for storms to track after formation, in the late evening and overnight hours. There is a low level jet tonight, though it is not all that strong. Some sort of organized complex is possible, but think the best chances for severe weather would be during the evening. If a complex does get going, there could be a severe weather threat during the overnight hours. There will be more heat and humidity on Tuesday, with breezy east-southeast winds by afternoon along and west of the Valley. Did not spend a lot of time looking at thunder chances for later Tuesday into Tuesday night, but they have been looking best to the west of the FA. .LONG TERM...(Wednesday through Monday) Issued at 259 PM CDT Mon Jun 7 2021 Impactful weather chances will occur a few times this week featuring tstm risks. Heat will be less of an issue for the most part. Chances for pcpn and storms enter the picture Wed with moist air and dewpoints in the 60s result in more substantial CAPES. But there are still questions about additional forcing mechanisms on Wed and only general tstms are outlooked at this time. Best chances would be associated with a frontal boundary looking to push through the forecast area later Wed into the evening. Thu night into Fri will offer the next chance for more active weather aided by a more robust short wave and some low level jet action. A supply of cooler (relatively) and drier air will filter in later Fri and could well persist through the weekend. Temp regime will continue to have above normal readings for the mid to late week period with highs Wed and Thu above 90 for most spots before easing back into the 80s for Fri into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1247 PM CDT Mon Jun 7 2021 Overall the TAFs should be fairly straightforward, with the main challenge being thunderstorm development this evening and overnight. At this point, looking at a potential start time of early to mid evening, with the axis of best potential being through KFAR and KBJI. For that reason, and due to some uncertainty yet, only mentioned a VCTS at both of these sites during this time period. Other sites may be on the fringe, but much less certainty at this point. If a storm moves over a TAF site, could definitely see much more wind than the TAFs reflect, but that is pretty hard to nail down this far out. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Godon LONG TERM...WJB AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 244 PM CDT Mon Jun 7 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 244 PM CDT Mon Jun 7 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions will continue into the early evening. Scattered thunderstorms are expected to develop during the early to mid evening, continuing into the overnight hours. Some storms may be severe this evening, with hail up to 2 inches in diameter, wind gusts up to 70 mph, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances for thunderstorms will exist almost daily. The coverage and intensity of thunderstorms each day is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
540 PM CDT MON JUN 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL BUXTON 47.60N 97.10W
06/07/2021 M0.75 INCH TRAILL ND NWS EMPLOYEE
NICKEL SIZED HAIL REPORTED.
0539 PM HAIL HATTON 47.64N 97.46W
06/07/2021 M1.00 INCH TRAILL ND PUBLIC
QUARTER SIZED HAIL IN HATTON, RELAYED VIA
SOCIAL MEDIA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
551 PM CDT MON JUN 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL HATTON 47.64N 97.46W
06/07/2021 M1.00 INCH TRAILL ND BROADCAST MEDIA
MARK EWENS (KNOX) REPORTS QUARTER SIZED
HAIL. RELAYED VIA SOCIAL MEDIA.
&&The Fargo/Grand Forks radar (KMVX), 49 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
15 thunderstorm wind, 3 hail. Local standard time, as filed.
Report relayed via spotter network.
Hail report relayed via social media.
The report was relayed via social media.
One-half mile of wooden power poles were blown down by severe winds.
A Minnesota DOT RWIS station measured this wind gust.
NDAWN station measured peak wind gust at 10 meters.
Minnesota DOT RWIS station measured this peak wind gust.
Steel roofing panels were torn off of a potato warehouse. Estimated peak winds were 75 mph, and lasted several minutes.
A barn roof was damaged, time was estimated by radar.
NDAWN 10 meter wind report of 77 mph.
A Minnesota DOT RWIS station measured this wind gust.
Rothsay RWIS measured a 64 mph wind gust.
Report of wind damage to the roof of the marina; roofing was blown off.
A 2-foot diameter birch tree was uprooted. Relayed via the Spotter Network, time estimated by radar.
Peak wind was measured at a Minnesota DOT RWIS station.
A wind gust of 69 mph was relayed via Minnesota DOT RWIS.
Public reports of downed trees and power lines, with multiple periods of 70 mph wind gusts. Reports were relayed via social media.
Large tree branches were snapped, and several small trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968690, 968691, 968692, 968694, 968696, 968700, 968702, 968710, 968712, 968713, 968714, 968716, 968717, 968720, 968721, 968722, 968723, 968724.